Bottleneck Routing with Elastic Demands

  • Tobias Harks
  • Max Klimm
  • Manuel Schneider
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9470)


Bottleneck routing games are a well-studied model to investigate the impact of selfish behavior in communication networks. In this model, each user selects a path in a network for routing their fixed demand. The disutility of a used only depends on the most congested link visited. We extend this model by allowing users to continuously vary the demand rate at which data is sent along the chosen path. As our main result we establish tight conditions for the existence of pure strategy Nash equilibria.



Some of the proof techniques used in this paper appeared in the diploma thesis of the third author. We wish to thank three anonymous referees who found several (nontrivial) typos and suggested several improvements and new related references.


  1. 1.
    Banner, R., Orda, A.: Bottleneck routing games in communication networks. IEEE J. Sel. Area Commun. 25(6), 1173–1179 (2007)CrossRefGoogle Scholar
  2. 2.
    Busch, C., Kannan, R., Samman, A.: Bottleneck routing games on grids. In: Proceedings 2nd International ICST Conference on Game Theory for Networks, pp. 294–307 (2011)Google Scholar
  3. 3.
    Busch, C., Magdon-Ismail, M.: Atomic routing games on maximum congestion. Theor. Comput. Sci. 410(36), 3337–3347 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Caragiannis, I., Galdi, C., Kaklamanis, C.: Network load games. In: Deng, X., Du, D.-Z. (eds.) ISAAC 2005. LNCS, vol. 3827, pp. 809–818. Springer, Heidelberg (2005) CrossRefGoogle Scholar
  5. 5.
    Cole, R., Dodis, Y., Roughgarden, T.: Bottleneck links, variable demand, and the tragedy of the commons. In: Proceedings of the 17th Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 668–677 (2006)Google Scholar
  6. 6.
    Cominetti, R., Guzman, C.: Network congestion control with markovian multipath routing. Math. Program. Ser. A 147(1–2), 231–251 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    de Keijzer, B., Schäfer, G., Telelis, O.A.: On the inefficiency of equilibria in linear bottleneck congestion games. In: Kontogiannis, S., Koutsoupias, E., Spirakis, P.G. (eds.) SAGT 2010. LNCS, vol. 6386, pp. 335–346. Springer, Heidelberg (2010) CrossRefGoogle Scholar
  8. 8.
    Gai, Y., Liu, H., Krishnamachari, B.: A packet dropping mechanism for efficient operation of \(M/M/1\) queues with selfish users. In: Proceedings of the 30th IEEE International Conference on Computer Communications, pp. 2687–2695 (2011)Google Scholar
  9. 9.
    Han, H., Shakkottai, S., Hollot, C.V., Srikant, R., Towsley, D.F.: Multi-path TCP: a joint congestion control and routing scheme to exploit path diversity in the internet. IEEE/ACM Trans. Netw. 16(6), 1260–1271 (2006)CrossRefGoogle Scholar
  10. 10.
    Harks, T., Hoefer, M., Klimm, M., Skopalik, A.: Computing pure nash and strong equilibria in bottleneck congestion games. Math. Program. Ser. A 141, 193–215 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Harks, T., Hoefer, M., Schewior, K., Skopalik, A.: Routing games with progressive filling. In: Proceedings of the 33rd IEEE International Conference on Computer Communications, pp. 352–360 (2014)Google Scholar
  12. 12.
    Harks, T., Klimm, M.: Congestion games with variable demands. In: Apt, K. (ed.) Proceedings of the 13th Conference Theoretical Aspects of Rationality and Knowledge, pp. 111–120 (2011)Google Scholar
  13. 13.
    Harks, T., Klimm, M.: Equilibria in a class of aggregative location games. J. Math. Econom. (2015) forthcomingGoogle Scholar
  14. 14.
    Harks, T., Klimm, M., Möhring, R.: Strong equilibria in games with the lexicographical improvement property. Internat. J. Game Theory 42(2), 461–482 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kakutani, S.: A generalization of Brouwer’s fixed point theorem. Duke Math. J. 8(3), 457–458 (1941)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kannan, R., Busch, C.: Bottleneck congestion games with logarithmic price of anarchy. In: Kontogiannis, S., Koutsoupias, E., Spirakis, P.G. (eds.) SAGT 2010. LNCS, vol. 6386, pp. 222–233. Springer, Heidelberg (2010) CrossRefGoogle Scholar
  17. 17.
    Kannan, R., Busch, C., Vasilakos, A.V.: Optimal price of anarchy of polynomial and super-polynomial bottleneck congestion games. In: Jain, R., Kannan, R. (eds.) GAMENETS 2011. LNICST, vol. 75, pp. 308–320. Springer, Heidelberg (2012) CrossRefGoogle Scholar
  18. 18.
    Kelly, F., Maulloo, A., Tan, D.: Rate control in communication networks: Shadow prices, proportional fairness, and stability. J. Oper. Res. Soc. 49, 237–252 (1998)CrossRefzbMATHGoogle Scholar
  19. 19.
    Keshav, S.: An Engineering Approach to Computer Networking: ATM Networks, the Internet, and the Telephone Network. Addison-Wesley, Boston (1997) Google Scholar
  20. 20.
    Key, P.B., Massoulié, L., Towsley, D.F.: Path selection and multipath congestion control. Commun. ACM 54(1), 109–116 (2011)CrossRefGoogle Scholar
  21. 21.
    Key, P.B., Proutiere, A.: Routing games with elastic traffic. SIGMETRICS Perform. Eval. Rev. 37(2), 63–64 (2009)CrossRefGoogle Scholar
  22. 22.
    Korilis, Y., Lazar, A.: On the existence of equilibria in noncooperative optimal flow control. J. ACM 42(3), 584–613 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Kukushkin, N.: Acyclicity of improvements in games with common intermediate objectives. Russian Academy of Sciences, Dorodnicyn Computing Center, Moscow (2004)Google Scholar
  24. 24.
    Kukushkin, N.: Congestion games revisited. Internat. J. Game Theory 36, 57–83 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Miller, K., Harks, T.: Utility max-min fair congestion control with time-varying delays. In: Proceedings of the 27th IEEE International Conference on Computer Communicatins, pp. 331–335 (2008)Google Scholar
  26. 26.
    Paganini, F., Mallada, E.: A unified approach to congestion control and node-based multipath routing. IEEE/ACM Trans. Netw. 17(5), 1413–1426 (2009)CrossRefGoogle Scholar
  27. 27.
    Qiu, L., Yang, Y., Zhang, Y., Shenker, S.: On selfish routing in Internet-like environments. IEEE/ACM Trans. Netw. 14(4), 725–738 (2006)CrossRefGoogle Scholar
  28. 28.
    Rosenthal, R.: A class of games possessing pure-strategy Nash equilibria. Internat. J. Game Theory 2(1), 65–67 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Sheffi, Y.: Urban Transp. Netw. Prentice-Hall, Upper Saddle River (1985) Google Scholar
  30. 30.
    Shenker, S.: Fundamental design issues for the future Internet. IEEE J. Sel. Area Commun. 13, 1176–1188 (1995)CrossRefGoogle Scholar
  31. 31.
    Srikant, R.: The Mathematics of Internet Congestion Control. Birkhäuser, Basel (2003) zbMATHGoogle Scholar
  32. 32.
    Voice, T.: Stability of multi-path dual congestion control algorithms. IEEE/ACM Trans. Netw. 15(6), 1231–1239 (2007)CrossRefGoogle Scholar
  33. 33.
    Wardrop, J.: Some theoretical aspects of road traffic research. In: Proceedings of the Institute of Civil Engineers (Part II), vol. 1, pp. 325–378 (1952)Google Scholar
  34. 34.
    Wydrowski, B., Andrew, L.L.H., Zukerman, M.: Maxnet: a congestion control architecture for scalable networks. IEEE Commun. Lett. 7, 511–513 (2003)CrossRefGoogle Scholar
  35. 35.
    Yang, D., Xue, G., Fang, X., Misra, S., Zhang, J.: A game-theoretic approach to stable routing in max-min fair networks. IEEE/ACM Trans. Netw. 21(6), 1947–1959 (2013)CrossRefGoogle Scholar
  36. 36.
    Zhang, Y., Kang, S., Loguinov, D.: Delay-independent stability and performance of distributed congestion control. IEEE/ACM Trans. Netw. 15(4), 838–851 (2007)CrossRefGoogle Scholar
  37. 37.
    Zhang, Y., Leonard, D., Loguinov, D.: Jetmax: scalable max-min congestion control for high-speed heterogeneous networks. Comput. Netw. 52(6), 1193–1219 (2008)CrossRefzbMATHGoogle Scholar
  38. 38.
    Zhang, Y., Loguinov, D.: On delay-independent diagonal stability of max-min congestion control. IEEE Trans. Autom. Control 54(5), 1111–1116 (2009)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Open Access This chapter is distributed under the terms of the Creative Commons Attribution Noncommercial License, which permits any noncommercial use, distribution, and reproduction in any medium, provided the original author(s) and source are credited.

Authors and Affiliations

  1. 1.Institute of MathematicsUniversity of AugsburgAugsburgGermany
  2. 2.Department of MathematicsTechnische Universität BerlinBerlinGermany

Personalised recommendations